Kansas, 2018Tornado and Flash Flooding in Kansas, August 14 to 15, 2018
August 14 to 15, 2018 · NWS ICT · 13 events in 4 counties and zones
Very heavy rains occurred across portions of southeast Kansas producing prolific flash flooding. Unfortunately, two people lost their lives while trying to drive across a water covered road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very heavy rains occurred across portions of southeast Kansas producing prolific flash flooding. Unfortunately, two people lost their lives while trying to drive across a water covered road. Rainfall amounts up 8.5 inches were noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 14, 5:29 AM CST, 5 hours 19 minutes earlier.
Area forecast discussion, Aug 14, 5:29 AM CST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
629 AM CDT Tue Aug 14 2018
.SHORT TERM...(Today through Thursday night)
Issued at 256 AM CDT Tue Aug 14 2018
An active and challenging short term forecast will continue for the
first few periods. The 700mb low is currently over parts of West-
Central Kansas this morning and is slowly moving to the east.
Moisture transport is not as strong as yesterday over most of the
state. However, PW values remain very high for this time of year.
Most of the model soundings show nearly saturated columns through
much of the afternoon and into the evening as the 700mb low moves to
the east. Heavy rain chances look to be concentrated in the late
afternoon and overnight time periods with the NAM/ARW/NMM/UKMET
showing strong moisture transport and decent convergence over the
Southeast Kansas tonight and early tomorrow. GFS/GEFS Plumes/SERF
are much weaker. Despite the weaker indications for the later
models, feel tonight, Southeast Kansas will have a higher likelyhood
of heavier rain than the rest of the CWA. Adjusted QPF to
compensate.
Heavy rain chances for the remainder of the CWA will continue to be
spotty. While the 700mb low will slowly move off to the east as
the upper level trough comes into phase with the 700mb low, there
just does not seem to be enough focus or forcing to allow widespread
heavy rain across the western half of the CWA. Unfortunately, the
abundant moisture evidenced by the very high PW values across the
region means heavy rain rain and possible flooding of lowland areas
can't be ruled out today or tonight. Any showers that get enough
instability and vertical motion will produce very heavy rain and
could produce an inch of rain in a very short period of time. This
heavy rain threat will slowly wane during the overnight tonight.
Temperatures for today will again be well below normal as the clouds
will remain firmly in place.
Wednesday the upper level trough will continue to move off to the
east and will allow for some slow clearing in the CWA. Temperatures
will recover some and will likely approach normal in many areas.
However, areas of Eastern and Southeast Kansas are likely to remain
cooler and have showers and a few thunderstorms in the region during
much of the day. Clearing in Southeast Kansas is not expected to be
complete until the late afternoon or into the evening hours
Wednesday. Thursday some weak upper level ridging is expected to
build into the region which will allow for the sun to return and
temperatures to rise to near normal for this time of year. This is
not expected to last long as most models do indicate another frontal
system is expected to encroach on the region late Thursday night and
into Friday.
Metzger
.LONG TERM...(Friday through Monday)
Issued at 256 AM CDT Tue Aug 14 2018
The main challenge in the extended range will be the timing and
intensity of the next front expected to arrive early Friday morning.
GFS/GEFS Plumes/ECMWF indicate this system will not have the volume
of moisture the current system has had. However, there does appear
to be more shear available this time around which will keep the
precipitation chances up. This front is progged to stall over
portions of Western Kansas. The proximity of this front over the
CWA will bring temperatures back down below normal for much of the
weekend and could bring a few rounds of showers and thunderstorms as
well. Confidence on timing and intensity remains low at this time.
Metzger
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 630 AM CDT Tue Aug 14 2018
Challenging aviation forecast today. While IFR/MVFR conditions
are expected to prevail through midday, a wide variance from LIFR
to brief periods of VFR may also occur. Scattered to numerous
showers and isolated storms will continue to pinwheel around low
pressure as it moves across Kansas. Several hours of VFR may
develop later this afternoon and early evening, though trending
down again to MVFR later tonight. Winds will become north to
northwest behind the departing low tonight with chances for
showers diminishing as well.
KED
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 82 67 86 68 / 70 50 10 0
Hutchinson 81 66 85 66 / 70 40 10 0
Newton 81 66 85 66 / 70 50 10 0
ElDorado 82 67 85 66 / 70 60 20 0
Winfield-KWLD 82 68 86 68 / 70 70 10 0
Russell 78 64 85 65 / 80 20 10 10
Great Bend 79 64 85 66 / 70 20 10 10
Salina 81 66 87 66 / 70 40 10 0
McPherson 81 66 85 65 / 70 40 10 0
Coffeyville 83 69 86 68 / 70 80 40 10
Chanute 83 68 85 67 / 70 70 30 10
Iola 83 68 85 67 / 70 70 30 10
Parsons-KPPF 83 69 85 68 / 70 80 40 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&
SHORT TERM...ELM
LONG TERM...ELM
AVIATION...KED
Hazardous weather outlook, Aug 14, 3:29 AM CST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
429 AM CDT Tue Aug 14 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-150930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
429 AM CDT Tue Aug 14 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Occasional showers and thunderstorms with heavy rain will continue
across the region today and into the evening hours. Heavy rain may
result in ponding of water and localized flooding
concerns...especially in low-lying areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Showers and thunderstorms will be possible Wednesday across the
eastern half of the region. The main hazard will be heavy rainfall
with a risk for minor lowland flooding. A locally strong storm will
also be possible.
Periodic chances for storms will return to the entire area from
late Thursday through Sunday. However the risk for heavy rainfall
and severe weather appears low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Aug 14, 7:09 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
809 AM CDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HEAVY RAIN LYONS 38.35N 98.20W
08/13/2018 E2.20 INCH RICE KS PUBLIC
DELAYED REPORT FROM AUG 13. TOTAL RAINFALL
SINCE 7 AM, AUG 13. REPORT VIA TWITTER.
&&
MARTINSpecial weather statement, Aug 14, 9:52 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
1052 AM CDT TUE AUG 14 2018
KSZ069-093-141615-
Butler KS-Cowley KS-
1052 AM CDT TUE AUG 14 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Butler County in south central Kansas...
Cowley County in south central Kansas...
* Until 1115 AM CDT.
* At 1046 AM CDT...National Weather Service Doppler radar was
tracking showers and thunderstorms with locally very heavy
rainfall along a line extending from El Dorado, to near Rose Hill,
to near Winfield, to 6 miles northeast of Grainola...and moving
northeast at 15 to 25 mph.
Pockets of very heavy rainfall rates are likely across portions of
Butler and Cowley counties, which will produce poor visibility and
ponding of water on roads. The rainfall may also lead to localized
minor flooding. Do not drive your vehicle through flooded roadways.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are not expected to become severe.
&&
LAT...LON 3723 9699 3740 9715 3779 9715 3809 9693
3808 9653 3700 9653 3700 9669
TIME...MOT...LOC 1548Z 226DEG 23KT 3781 9685 3756 9707 3730 9692 3702
9659
KLEINSASSERSpecial weather statement, Aug 14, 10:24 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
1124 AM CDT TUE AUG 14 2018
KSZ053-069-070-093-094-098-141700-
Butler KS-Cowley KS-Greenwood KS-Chautauqua KS-Chase KS-Elk KS-
1124 AM CDT TUE AUG 14 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Butler County in south central Kansas...
Northeastern Cowley County in south central Kansas...
Greenwood County in southeastern Kansas...
Chautauqua County in southeastern Kansas...
Southern Chase County in east central Kansas...
Elk County in southeastern Kansas...
* Until noon CDT.
* At 1114 AM CDT...National Weather Service Doppler radar was
tracking showers and thunderstorms with locally very heavy
rainfall rates across the Flint Hills, moving northeast at 15 to
25 mph.
Within the heaviest showers and storms, poor visibility and ponding
of water on roads is likely. Slow down to avoid hydroplaning. The
rainfall may also lead to localized minor flooding. Do not drive
your vehicle through flooded roadways.
* Locations impacted include...
El Dorado, Augusta, Eureka, Douglass, Towanda, Sedan, Leon,
Madison, Howard, Cedar Vale, Moline, Longton, Hamilton, Severy,
Grenola, Atlanta, Fall River, Latham, Peru and Chautauqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3736 9670 3748 9706 3784 9705 3801 9691
3809 9684 3833 9655 3852 9636 3817 9636
3817 9596 3700 9597 3700 9653
TIME...MOT...LOC 1617Z 226DEG 49KT 3778 9662
KLEINSASSEREvent by event
7 heavy rain, 4 flash flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Heavy Rain, Rice
- When
- August 14, 10:48 AM CST to 10:49 AM CST
- Where
- Rice County, 0.88 mi SW of Sterling
- Reported by
- Public
- Coordinates
- 38.210, -98.210
This was a 24 hour total beginning at 12pm August 13th. The rain led to some nuisance flooding of ditches and low lying farmland. Some ponding of water on the roads were also noted.
Thunderstorm Wind, Montgomery
- When
- August 14, 4:37 PM CST to 4:38 PM CST
- Where
- Montgomery County, 1.3 mi ENE of Elk City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.290, -95.900
Trees were blown down at county road 5250 and Highway 160. A funnel cloud was also observed.
Tornado, Montgomery
- When
- August 14, 4:38 PM CST to 4:39 PM CST
- Where
- Montgomery County, 2.55 mi N of Elk City
- Rating
- EF0
- Path length
- 0.27 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 37.317, -95.924
This information was obtained from social media. The tornado was very small and did not last very long.
Flash Flood, Montgomery
- When
- August 14, 7:29 PM CST to 10:49 PM CST
- Where
- Montgomery County, 4.09 mi NNW of Elk City Lake to 7.04 mi SSW of Elk City Lake
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.320, -95.840
Widespread flooding of rural roads were being reported across the northern half of the county.
Flash Flood, Montgomery
- When
- August 14, 11:11 PM CST to 11:30 PM CST
- Where
- Montgomery County, 1.76 mi N of Elk City Lake
- Cause
- Heavy Rain
- Deaths
- 2 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 37.295, -95.794
Torrential rains within a bowl shaped landscape produced catastrophic flooding of Racket Creek. Rainfall amounts up to 8.5 inches fell in an isolated area in which the creek ran between a pair of elevated regions causing significant and rapid rises of the creek. Water was estimated to be approximately 4 feet above road level and rushing rapidly. It was reported that the gentlemen were driving a pickup and may have encountered an obstacle in the rushing waters causing them to stop. The rushing waters overcame the vehicle and swept it off of the road and into the creek channel. It was estimated that the depth of the creek base to the roadway was about 15 to 20 feet.
Flash Flood, Montgomery
- When
- August 14, 11:11 PM CST to August 15, 6:00 AM CST
- Where
- Montgomery County, 3.94 mi NNW of Elk City Lake to 6.23 mi SW of Tyro
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.318, -95.838
Widespread flooding was being reported across the whole county. Water rescues were noted in the northwest part of Independence along whiskey creek. Multiple homes were being reported as flooded and law enforcement was going door to door to warn the residents.
Flash Flood, Labette
- When
- August 14, 11:50 PM CST to August 15, 5:45 AM CST
- Where
- Labette County, 2.01 mi W of Mound Vly to 2.39 mi S of Valeda
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.197, -95.456
Flash flooding was in progress near the junction of Highway 166 and Highway 59. It was also reported on Highway 160 east of Elk road. Both lanes were flooded with at least 6 inches of of water for a 30 yard stretch.
Heavy Rain, Montgomery
- When
- August 15, 3:45 AM CST
- Where
- Montgomery County, 1.65 mi E of Elk City Lake
- Reported by
- Mesonet
- Coordinates
- 37.270, -95.770
Updated rainfall report at the Elk City Lake gauge.
Heavy Rain, Montgomery
- When
- August 15, 3:46 AM CST
- Where
- Montgomery County, Cherryvale
- Reported by
- Mesonet
- Coordinates
- 37.270, -95.550
Heavy Rain, Labette
- When
- August 15, 6:00 AM CST
- Where
- Labette County, 0.88 mi SE of Altamont
- Reported by
- COOP Observer
- Coordinates
- 37.190, -95.290
Twenty four hour rainfall report.
Heavy Rain, Montgomery
- When
- August 15, 6:00 AM CST
- Where
- Montgomery County, 0.55 mi E of Independence
- Reported by
- CoCoRaHS
- Coordinates
- 37.230, -95.710
This was the 24 hour rainfall total.
Heavy Rain, Chautauqua
- When
- August 15, 6:00 AM CST
- Where
- Chautauqua County, Hale
- Reported by
- COOP Observer
- Coordinates
- 37.230, -96.020
This was a 24 hour rainfall amount.
Heavy Rain, Labette
- When
- August 15, 9:23 AM CST
- Where
- Labette County, 4.69 mi SSE of Parsons Tri City Arp
- Reported by
- Mesonet
- Coordinates
- 37.270, -95.480
This was a 24 hour rainfall amount.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arizona, August 14, 20181 death · $24,000 · 52 kt wind · 5 events
- Flash Flooding and Flooding in New York, August 14 to 15, 2018$1.9 million · 23 events
- Flash Flooding and Flooding in Pennsylvania, August 14 to 16, 2018$930,000 · 14 events
- Flash Flooding and Flood in Oklahoma, August 14, 2018$25,000 · 3 in hail · 21 events
- Flood in Alaska, August 14 to 15, 2018$50,000 · 1 event
- Flash Flooding and Damaging Winds in New York, August 14, 2018$15,000 · 52 kt wind · 16 events
- Hail and Damaging Wind in Colorado, August 14, 20181.5 in hail · 15 events
- Hail and Damaging Wind in Texas, August 14, 20182.5 in hail · 9 events
- Flash Flooding and Damaging Winds in Arizona, August 14, 201862 kt wind · 6 events
- Damaging Winds in South Carolina, August 14, 201850 kt wind · 5 events
- Flash Flooding and Hail in Wyoming, August 14, 20181.25 in hail · 5 events
- Flash Flooding in Arizona, August 14 to 17, 2018$5,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774540, 774541, 774543, 774544, 774545, 774547, 774556, 774557, 774558, 774559, 774560, 774561, 774562.